×

zbMATH — the first resource for mathematics

Symmetry, degeneracy, and universality in semilinear elliptic equations. Infinitesimal symmetry-breaking. (English) Zbl 0702.35016
We consider the bifurcation of radial solutions of semilinear elliptic equations on n-balls, \[ (*)\quad \Delta u(x)+f(u(x))=0,\quad x\in D^ n;\quad \alpha u(x)-\beta du(x)/dn=0,\quad x\in \partial D^ n, \] to asymmetric solutions. We show that for some fairly broad classes of nonlinear functions f, “infinitesimal” symmetry-breaking occurs, in the sense that there exist infinitely many degenerate radial solutions of (*), the kernel of whose linearized operators contain asymmetric elements. In fact if we write an element w in the kernel in its spherical harmonic decomposition, \(w=\sum_{N\geq 0}a_ N(r)\phi_ N(\theta)\), where \(\phi_ N\) lies in the N-th eigenspace of the Laplacian on \(S^{n-1}\), then each summand is in the kernel, and these kernels contain asymmetric elements \(a_ N\phi_ N\), \(a_ N\not\equiv 0\), of arbitrarily high modes; i.e., N sufficiently large. This means that on each such degenerate solution, there exists the possibility of symmetry breaking in the sense of bifurcation of a radial solution into an asymmetric one. [Indeed, in Invent. Math. 100, 63-95 (1990), we prove that actual symmetry breaking must occur.] For these functions f, we show that there is an integer \(N_ 0\) with the property that if \(N\geq N_ 0\), there are k-distinct radial solutions for which \(a_ N\not\equiv 0\), (here k represents the nodal-class of radial solutions). For a certain subclass of f’s, we show that \(N_ 0\) is actually independent of f.
Reviewer: J.Smoller

MSC:
35B32 Bifurcations in context of PDEs
35J65 Nonlinear boundary value problems for linear elliptic equations
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Dancer, E.N, On non-radially symmetric bifurcation, J. London math. soc., 20, 287-292, (1979) · Zbl 0418.35015
[2] Helgason, S, Topics in harmonic analysis on homogeneous spaces, (1981), Birkhauser Boston · Zbl 0467.43001
[3] Smoller, J; Wasserman, A, Existence, uniqueness, and nondegeneracy of positive solution of semilinear elliptic equations, Comm. math. phys., 95, 129-159, (1984) · Zbl 0582.35046
[4] Smoller, J; Wasserman, A, Symmetry-breaking for positive solutions of semilinear elliptic equations, Arch. rat. math. mech., 95, 217-225, (1986) · Zbl 0629.35040
[5] Smoller, J; Wasserman, A, Symmetry-breaking for solutions of semilinear elliptic equations with general boundary conditions, Comm. math. phys., 105, 415-441, (1986) · Zbl 0608.35004
[6] Smoller, J; Wasserman, W, An existence theorem for positive solutions of semilinear equations, Arch. rat. mech. anal., 95, 211-216, (1986) · Zbl 0624.35034
[7] Smoller, J; Wasserman, W, Existence for positive solutions of semilinear elliptic equations in general domains, Arch. rat. mech. anal., 98, 229-249, (1987) · Zbl 0664.35029
[8] Smoller, J, Shock waves & reaction diffusion equations, (1983), Springer-Verlag New York/Heidelberg/Berlin, New York · Zbl 0508.35002
[9] \scP. ClĂ©ment and G. Sweers, Existence and multiplicity results for a semilinear eigenvalue problem, preprint. · Zbl 0662.35045
[10] \scE. N. Dancer and K. Schmitt, On positive solutions of semilinear elliptic equations, preprint. · Zbl 0661.35031
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.